Contact Us

Wrenshall’s “Free Range Film Festival” This Weekend–Get the Schedule Here

Free Range Film Festival Facebook

Congratulations to the Free Range Film Festival is celebrating it’s tenth year!  This weekend (July 26th and 27th) the annual event will draw film buffs to a rural Minnesota barn, eager to watch independent cinema.

The barn is located at the junctions of County Roads 1 and 4 just one mile south of Wrenshall, Minnesota.

Selected films are shown in their massive hayloft. A 14’x24’ screen and surround sound round out your film-going experience. While there is officially no charge for admission, the organizers do ask audience members for a $10 donation to help pay for barn maintenance.

2013 Free Range Film Festival Schedule from freerangefilm.com

FRIDAY, JULY 26

7:00 pm-Ski Boys

Directed by Benny Zenga. Throughout the weekend, we’ll be replaying some old favorites from past festivals. Like this old chestnut about farm boys doing dumb things with bicycles and mattresses. (9 minutes)

7:10 pm-Mooon

Directed by James Kwan. Some strange forces are at work in the universe. Like stop-motion animation. (6 minutes)

7:20 pm-Well-Fed

Directed by Anna Moot-Levin. A documentary (and not a comedy horror musical) about carnivorous plants and their caretakers. (6 minutes)

7:30 pm-Track by Track

Directed by Anna Moot-Levin. A young artist with autism sketches trains. Meanwhile, he is awesome. (15 minutes)

7:45 pm-Animation Hotline

Directed by Dustin Grella. Dustin takes animation requests via voicemail. Here are the results. (5 minutes)

7:50 pm-Missing

Directed by Ewan McNicol. Two cats missing. Two dramatically different approaches to recovering them. (20 minutes)

8:10 pm-Inside the Whale

Directed by Greg Carlson. Matt Kish thought it might be interesting to draw one image every day for every page of Moby-Dick. But the task nearly ate him alive. Featuring the music of Portrait of a Drowned Man. Join the creative team for a live Q & A after the film. (10 minutes)

8:30 pm-Portrait of a Drowned Man – LIVE MUSIC

To celebrate our 10th anniversary, we invite you to enjoy some darn fine music in the barn. Portrait of Drowned Man plays towering post-rock from their home base in Duluth, Minnesota. (And, if you were paying attention during the previous film, you know they’re scoring movies now, too.)

9:15 pm-Afloat

Directed by Erin Hudson. Another blast from the past. Because Free Range doesn’t feel right without a movie by Erin Hudson. (8 minutes)

9:25 pm-Amar

Directed by Andrew Hinton. All great achievements require time. You’re going to feel pretty lazy after watching this movie. Sorry. (10 minutes)

9:35 pm-Medora

Directed by Andrew Cohn & Davy Rothbart. The Medora Hornets are one of the worst high school basketball teams of all time. In this epic documentary, they’re down. But they’re not out. (70 minutes)

SATURDAY, JULY 27

2:00 pm-Tales of the Creepy Crooked: The Nyuggle

Directed by Lee Kern. A short but sweet documentary from the Free Range archives. (3 minutes)

2:05 pm-Unless you’ve tried it, you can’t imagine what it’s like to bury a horse

Directed by Luke Holden. This self-explanatory docu-cartoon is another golden oldie from our past. (2 minutes)

2:10 pm-The Harvest

Directed by Gabe DeLoach. The Make A Wish Foundation won’t let kids have their wish if it involves hunting an animal. So where do those kids turn? And how do we feel about all of this? Stay tuned for a fascinating Q & A with the director after the film. (83 minutes)

3:40 pm-Bending Steel

Directed by Dave Carroll & Ryan Scafuro. An oldetime strongman battles performance anxiety and giant chunks of metal on his way to one of the most inspiring endings you’ll ever see in a barn-based film festival. (92 minutes)

5:15 pm-BREAK

7:00 pm-Unicorn Kabob

Indescribable. Just… an indescribable gem from our first festival in 2004. (2 minutes)

7:05 pm-David Bowen

Directed by Steve Ash. Our favorite public TV storyteller offers us another intriguing profile of a local artist. Join the director for a Q & A after the screening. (5 minutes)

7:15 pm-Marcel, King of Tervuren

Directed by Tom Schroeder. Rooster on rooster violence is a growing problem in our cartoon barnyards. (6 minutes)

7:25 pm-Schale 3

Directed by Anne Labovitz and William Gamble. Pay attention to this experiment in color and sound. Because you’ll have a chance to grill the filmmakers during the Q & A after the film. (5 minutes)

7:35 pm-The Diver

Directed by Damon Mohl. U.S.A. PREMIERE! Life is unfair when you’re a plastic toy diver. (7 minutes)

7:50 pm-Grand Fugue on the Art of Gumbo

Directed by Isabel Machado and Gideon C. Kennedy. Sample the ingredients that make up the Gulf Coast and its signature dish. With narration by Eugene Walter. (10 minutes)

8:00 pm-Boneshaker

Directed by Frances Bodomo. Having trouble with your kids? Take them to a country church in Louisiana. That’s sure to fix ‘em. (13 minutes)

8:15 pm-Here Be Monsters

Directed by Nic Gorman & Paul Glubb. An unconventional monster movie. (15 minutes)

8:30 pm-William Gamble – LIVE MUSIC

Enjoy another special performance in the barn. William Gamble is not only a Free Range Filmmaker (see Schale 3), he’s also a darn good musician.

9:00 pm-Rise Up

Directed by Brian Barber. Duluth mayor Don Ness throws Enger Tower at some seagulls. This Free Range classic clearly inspired Pacific Rim. (2 minutes)

9:05 pm-Birth of a Prince

Directed by Whitney Saurer. FAIR WARNING: This short features a cartoon vagina. (2 minutes)

9:10 pm-Catnip: Egress to Oblivion?

Directed by Jason Willis. A very educational film about the dangers of catnip. (8 minutes)

9:20 pm-Hello Stranger

Directed by John Akre. A story about a man, some soup and a shadow. (4 minutes)

9:25 pm-Sheepdog Wanted

Directed by John Akre. This workplace cartoon is going to hit a little close to home for some of you. SURPRISE: The filmmaker will join us for a Q & A after his 2nd film plays. (4 minutes)

9:30 pm-The Last Shepherd

Directed by Marco Bonfanti. Renato Zucchelli is the last traveling shepherd left in Milan, Italy. But he’s going to conquer the big city with nothing but a dream and a bunch of sheep. (76 minutes)

More from MIX 108

Best of the Web

Leave a Comment

It appears that you already have an account created within our VIP network of sites on . To keep your points and personal information safe, we need to verify that it's really you. To activate your account, please confirm your password. When you have confirmed your password, you will be able to log in through Facebook on both sites.

Forgot your password?

*Please note that your points, prizes and activities will not be shared between programs within our VIP network.

It appears that you already have an account on this site associated with . To connect your existing account with your Facebook account, just click on the account activation button below. You will maintain your existing profile and VIP program points. After you do this, you will be able to always log in to http://mix108.com using your Facebook account.

*Please note that your points, prizes and activities will not be shared between programs within our VIP network.

Please fill out the information below to help us provide you a better experience.

Register on TODAY'S BEST MIX quickly by logging in with your Facebook account. It's just as secure, and no password to remember!

Not a Member? Sign Up Here.

Register on TODAY'S BEST MIX quickly by logging in with your Facebook account. It's just as secure, and no password to remember!